Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 27, NWS Melbourne, FL

May 5, 2019Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 5, 2019, 2:00 PM EDT for Orange County, Seminole County, Florida. It was in force for 45 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 2:00 PM EDT (18:00 UTC)
Expired
May 5, 2019, 2:45 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 2:05 PM EDTTSTM WND DMGOrlando, FLNUMEROUS REPORTS OF TREES AND POWERLINES DOWN ACROSS METRO ORLANDO - VIA NEWS 13. TIME ESTIMATED FROM RADAR.
May 5, 2:07 PM EDTTSTM WND DMG3 W Azalea Park, FLBROADCAST MEDIA REPORTS OF A LARGE TREE DOWN ON PRIMROSE DRIVE EAST OF ORLANDO EXECUTIVE.
May 5, 2:07 PM EDTTSTM WND GST 51Orlando Executive Airpo, FLMEASURED WIND GUST OF 51 MPH/44 KT FROM THE WSW.
May 5, 2:08 PM EDTTSTM WND DMG2 Wsw Azalea Park, FLWFTV RELAYED PHOTO OF TREES DOWN AT LAKE UNDERHILL PARK. TIME ESTIMATED FROM RADAR.
May 5, 2:10 PM EDTTSTM WND GST 53Orlando Executive Airpo, FLUPDATED FOR HIGHER GUST. MEASURED WIND GUST OF 53 MPH/46 KT FROM THE SW.
May 5, 2:15 PM EDTHAIL 12 Ne Azalea Park, FLNEWS 13 REPORTS QUARTER-SIZED HAIL IN UNION PARK NEAR THE INTERSECTION OF ANTIBES CT AND CHICKASAW TRAIL. TIME ESTIMATED FROM RADAR.
May 5, 2:16 PM EDTTSTM WND DMG2 Ssw Altamonte Springs, FLTWITTER PHOTO VIA NEWS 13 OF TREE DOWN INTO AN APARTMENT BALCONY IN MAITLAND. TIME ESTIMATED FROM RADAR.
May 5, 2:17 PM EDTTSTM WND DMG4 Ne Azalea Park, FLWFTV POSTED A PICTURE ON TWITTER OF TREES DOWN IN FRONT OF A HOUSE IN ARBOR RIDGE BETWEEN ECON AND DEAD RD. TIME APPROXIMATED FROM RADAR DATA.
May 5, 2:20 PM EDTHAIL 12 Nne Azalea Park, FLHAM RADIO OPERATOR REPORTS QUARTER-SIZED HAIL NEAR STATE ROAD 50 AND N. GOLDENROD RD. TIME OF REPORT APPROXIMATE.
May 5, 2:23 PM EDTTSTM WND DMG5 Wnw Chuluota, FLREPORT OF LARGE TREE SNAPPED IN OVIEDO NEAR THE INTERSECTION OF SR 436 AND MITCHELL HAMMOCK RD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1271 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS52 KMLB 051800
SVRMLB
FLC095-117-051845-
/O.NEW.KMLB.SV.W.0027.190505T1800Z-190505T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
200 PM EDT Sun May 5 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Seminole County in east central Florida...
  Western Orange County in east central Florida...

* Until 245 PM EDT.

* At 200 PM EDT, a severe thunderstorm was located over Orlovista, or
  near Orlando, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Sanford, Apopka, Altamonte Springs and Ocoee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Melbourne.

&&

LAT...LON 2884 8135 2883 8123 2879 8120 2880 8118
      2878 8118 2879 8114 2883 8112 2881 8107
      2878 8105 2875 8106 2873 8104 2864 8104
      2839 8138 2842 8154 2857 8157
TIME...MOT...LOC 1800Z 223DEG 26KT 2853 8142 

HAIL...0.88IN
WIND...60MPH
 
$$

Rodriguez
3 follow-up statements
409 
WWUS52 KMLB 051805
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
205 PM EDT Sun May 5 2019

FLC095-117-051845-
/O.CON.KMLB.SV.W.0027.000000T0000Z-190505T1845Z/
Seminole FL-Orange FL-
205 PM EDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SEMINOLE AND WESTERN ORANGE COUNTIES...

At 205 PM EDT, a severe thunderstorm was located over College Park,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs and Ocoee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.

&&

LAT...LON 2884 8135 2883 8123 2879 8120 2880 8118
      2878 8118 2879 8114 2883 8112 2881 8107
      2878 8105 2875 8106 2873 8104 2864 8104
      2840 8137 2843 8145 2858 8156
TIME...MOT...LOC 1805Z 223DEG 26KT 2856 8139 

HAIL...0.88IN
WIND...60MPH
 
$$

Rodriguez
892 
WWUS52 KMLB 051817
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
217 PM EDT Sun May 5 2019

FLC095-117-051845-
/O.CON.KMLB.SV.W.0027.000000T0000Z-190505T1845Z/
Seminole FL-Orange FL-
217 PM EDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SEMINOLE AND CENTRAL ORANGE COUNTIES...

At 217 PM EDT, a severe thunderstorm was located over Azalea Park,
moving northeast at 30 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Orlando, Sanford, Apopka, Altamonte Springs and Oviedo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.

&&

LAT...LON 2884 8135 2883 8123 2879 8120 2880 8118
      2878 8118 2879 8114 2883 8112 2881 8107
      2878 8105 2875 8106 2873 8104 2864 8104
      2848 8126 2862 8151
TIME...MOT...LOC 1817Z 222DEG 25KT 2857 8128 

HAIL...0.88IN
WIND...70MPH
 
$$

Rodriguez
753 
WWUS52 KMLB 051824
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
224 PM EDT Sun May 5 2019

FLC095-117-051845-
/O.CON.KMLB.SV.W.0027.000000T0000Z-190505T1845Z/
Seminole FL-Orange FL-
224 PM EDT Sun May 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SEMINOLE AND CENTRAL ORANGE COUNTIES...

At 224 PM EDT, a severe thunderstorm was located over Oviedo, moving
northeast at 40 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Sanford, Altamonte Springs, Oviedo, Winter Springs and Winter Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Melbourne.

&&

LAT...LON 2884 8135 2883 8123 2879 8120 2880 8118
      2878 8118 2879 8114 2883 8112 2881 8107
      2878 8105 2875 8106 2873 8104 2864 8104
      2856 8116 2857 8130 2865 8144
TIME...MOT...LOC 1824Z 217DEG 35KT 2867 8121 

HAIL...0.88IN
WIND...70MPH
 
$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:27 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 5, 10:27 AM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1027 AM EDT Sun May 5 2019

.DISCUSSION...
Low stratus clouds and fog were observed this morning across
parts of east central FL. These were moving in from the SSW and
were dissipating by mid-morning. However, a large area of
convection off the west coast of FL has started to push high
clouds over east central FL. Temperatures were already in the
lower 80s and with plenty of moisture present over the area, an
active afternoon is anticipated. As the convection approaches from
the west, Lake to Orange northward will see showers and
thunderstorms by early afternoon. These will intensify as they
move eastward and affect the Space and Treasure Coast during mid
and late afternoon. Rainfall accumulations could approach half to
one inch, strong gusty winds of 30 to 40 and even higher to 55
mph with some of these storms and small hail. No changes were made
to the forecast.

&&

.AVIATION...
Outside some lingering low decks at KLEE and KMCO, terminals will
experience VFR conditions through early afternoon. SHRA and TSRA
are expected to affect KMCO to KDAB northward after 05/17z and
from KTIX to KSUA after 19z. Gusty winds of 20 to 30 knots and
even higher, lightning strikes, low cigs and reduced visibilities
are possible with these storms as they move generally to the east.
Inland terminals should improve after 22z while it will be after
01z for coastal sites.

&&

.MARINE...
S to SSW winds at around 10 knots were reported at buoy 41009 this
morning with seas of 3 feet. By early afternoon, a sea breeze is
forecast to develop along the Treasure Coast and storms forming
over east central FL will reach the Atlantic waters from the west.
Mariners should stay weather aware as gusty winds, frequent
lightning strikes and reduced visibilities will accompany these
storms through the evening.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Johnson/Combs
Hazardous weather outlook, May 5, 9:00 AM EDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
900 AM EDT Sun May 5 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
900 AM EDT Sun May 5 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers and lightning storms are expected to form across
east central Florida this afternoon. Activity will form along and
ahead of the West coast seas breeze, which will push rapidly east
across the peninsula. Timing for today's storms will be between
100 PM and 300 PM from Lake County east to Interstate 4, from 200
PM through 500 PM from I-4 across Volusia and Brevard Counties,
and from 400 PM through 700 PM from Lake Okeechobee to the
Treasure Coast.

Storm motion will be toward the east-northeast at 25 to 35 MPH,
possibly as high as around 40 MPH north of I-4 late this
afternoon. Wind gusts of 40 to 50 MPH are likely with the stronger
storms today, and isolated damaging wind gusts over 55 MPH will
be possible with a few cells. In addition, frequent to excessive
lightning, torrential downpours of 1 to 3 inches in a 60 to 90
minute period, and small hail will also be possible.

Be alert for storms rapidly approaching from the west and move
indoors to safety at the first sign of threatening skies, or if
you hear thunder.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts of at least 35 knots will be likely with many of the
storms today as the move rapidly eastward across the peninsula,
and then the Intracoastal and Atlantic waters. Seek safe harbor
well in advance of storms today!

.RIP CURRENT IMPACT...
Weather and ocean conditions will lead to a moderate risk for
dangerous Rip Currents along the central Florida Atlantic beaches
today. The greatest threat for rips will be between about 12 noon
and 600 PM due to tidal effects. Always swim near a lifeguard and
never swim alone.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Isolated to scattered afternoon lightning storms are expected
again on Monday, mainly south of Melbourne and Lake Kissimmee.
Deadly cloud to ground lightning strikes, gusty winds and locally
heavy rainfall will be the primary storm hazards. Coverage of
showers and storms will diminish through mid week, but then start
to increase again by late week.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Cristaldi/Johnson

In the hours before

Special weather statement, May 5, 12:05 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1205 PM EDT Sun May 5 2019

FLZ041-044-051645-
Northern Lake County FL-Inland Volusia FL-
1205 PM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
NORTHWESTERN VOLUSIA COUNTIES UNTIL 1245 PM EDT...

At 1205 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Delancy to near Moss Bluff. Movement
was northeast at 40 mph. These storms will move over Lake George.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Pierson, Barberville, DeLeon Springs, Lake George and Eldridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake George, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2926 8142 2926 8118 2912 8128 2901 8166
      2905 8166 2905 8164 2928 8164 2932 8168
      2938 8145 2940 8142
TIME...MOT...LOC 1605Z 237DEG 34KT 2942 8182 2914 8189

Rodriguez
Special weather statement, May 5, 1:24 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
124 PM EDT Sun May 5 2019

FLZ041-044>046-053-144-147-051900-
Northern Lake County FL-Osceola FL-Northern Brevard County FL-
Orange FL-Seminole FL-Inland Volusia FL-Southern Lake County FL-
124 PM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...LAKE...ORANGE...
CENTRAL VOLUSIA AND OSCEOLA COUNTIES UNTIL 300 PM EDT...

At 123 PM EDT, Doppler radar was tracking a line of strong
thunderstorms from near The Villages south to Winter Haven to
Frostproof, moving northeast at 35 mph. Additional strong
thunderstorms will develop out ahead of this main line of storms
over the next two.

Pea size hail and wind gusts up to 55 mph will be possible with this
storm.

Locations impacted include...
Orlando, Kissimmee, Sanford, Apopka and Altamonte Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2896 8195 2896 8166 2927 8164 2898 8135
      2885 8136 2878 8118 2882 8108 2850 8088
      2764 8087 2764 8114 2765 8114 2782 8121
      2806 8146 2801 8138 2808 8135 2809 8145
      2826 8156 2826 8166 2835 8166 2835 8196
TIME...MOT...LOC 1723Z 235DEG 28KT 2878 8206

Rodriguez
Local storm report, May 5, 1:35 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
135 PM EDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     TSTM WND GST     DAYTONA BEACH AIRPORT   29.18N 81.06W
05/05/2019  M39 MPH          VOLUSIA            FL   ASOS

            MEASURED WIND GUST OF 39 MPH/34 KT FROM THE WNW.

&&

JC
Special weather statement, May 5, 1:53 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
153 PM EDT Sun May 5 2019

FLZ041-141-051830-
Coastal Volusia FL-Inland Volusia FL-
153 PM EDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VOLUSIA COUNTY UNTIL
230 PM EDT...

At 153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daytona Beach Airport, or near Port Orange, moving northeast at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and Holly
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2927 8101 2904 8087 2901 8113 2911 8118
TIME...MOT...LOC 1753Z 239DEG 18KT 2910 8108

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:05 PM EDTSpecial Weather StatementMLBVolusia40 min
May 5, 1:18 PM EDTSpecial Marine WarningMLB117 min
May 5, 1:24 PM EDTSpecial Weather StatementMLBLake, Orange, Osceola, Seminole96 min
May 5, 1:45 PM EDTSevere Thunderstorm WarningMLBLake45 min
May 5, 1:53 PM EDTSpecial Weather StatementMLBVolusia37 min
May 5, 2:07 PM EDTSpecial Marine WarningMLB113 min
May 5, 2:14 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Osceola, Seminole31 min
May 5, 2:31 PM EDTSpecial Weather StatementMLBIndian River44 min
May 5, 2:33 PM EDTSevere Thunderstorm WarningMLBBrevard, Seminole, Volusia57 min
May 5, 2:39 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange36 min
May 5, 2:42 PM EDTSevere Thunderstorm WarningMLBBrevard34 min
May 5, 2:45 PM EDTSpecial Marine WarningMLB60 min
May 5, 2:46 PM EDTSpecial Weather StatementMLBOrange, Osceola, Seminole29 min
May 5, 3:12 PM EDTSevere Thunderstorm WarningMLBMartin, Okeechobee, Saint Lucie48 min
May 5, 3:23 PM EDTSevere Thunderstorm WarningMLBBrevard23 min
May 5, 3:41 PM EDTSpecial Weather StatementMLBBrevard34 min
May 5, 3:44 PM EDTSpecial Weather StatementMLBIndian River31 min
May 5, 3:47 PM EDTSpecial Marine WarningMLB118 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.